Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 14, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 30, 2020, 4:59 AM EDT for Georgetown County, Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at May 30, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2020, 4:59 AM EDT (08:59 UTC)
- In effect from
- May 30, 2020, 6:00 AM EDT
- Expired
- May 30, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
610 WHUS42 KILM 300859 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 459 AM EDT Sat May 30 2020 NCZ106-108-110-SCZ054-056-310000- /O.NEW.KILM.BH.S.0014.200530T1000Z-200531T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry-Coastal Georgetown- 459 AM EDT Sat May 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Portuguese Man of War jellyfish swarms are possible along the beaches. Also, a moderate risk of rip currents is expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender, Coastal New Hanover and Coastal Brunswick Counties. * WHEN...Through this evening. * IMPACTS...There have been multiple reports of Portuguese Man of War jellyfish in the waters, with some washing ashore. Heed the advice of lifeguards. Avoid being stung. Also, rip currents can sweep away even the best swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ IGB
1 follow-up statement
901 WHUS42 KILM 310020 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 820 PM EDT Sat May 30 2020 NCZ106-108-310830- /O.EXP.KILM.BH.S.0014.000000T0000Z-200531T0000Z/ /O.NEW.KILM.BH.S.0015.200531T1000Z-200601T0000Z/ Coastal Pender-Coastal New Hanover- 820 PM EDT Sat May 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Strong north to south longshore current and moderate risk of rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Sunday through Sunday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Rip currents can sweep even the best swimmers away from shore into deeper water.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. && $$ NCZ110-SCZ054-056-310130- /O.EXP.KILM.BH.S.0014.000000T0000Z-200531T0000Z/ Coastal Brunswick-Coastal Horry-Coastal Georgetown- 820 PM EDT Sat May 30 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Rip current risk has decreased and will be low for Sunday. Also, reports of portuguese man-of-war jellyfish have lessened, but may still be present in smaller numbers. Use caution while at the beach. $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 30, 3:08 AM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 30, 3:08 AM EDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 308 AM EDT Sat May 30 2020 .SYNOPSIS... Additional showers and thunderstorms are expected today as a cold front slowly approaches. The front will gradually move offshore tonight into early Sunday. High pressure will rebuild into the area Sunday through early next week, bringing cooler and drier weather to the area. A warming trend is expected through the middle of next week as high pressure moves offshore. && .NEAR TERM /THROUGH SUNDAY/... The same airmass that supported yesterday's widespread thunderstorm activity and locally heavy rain will remain across the Carolinas again today. One difference is that yesterday's favorably positioned 250 mb jet streak has moved farther north and east. However synoptic support for convection should again develop as an upper level disturbance approaches from the west during the afternoon. Models all suggest convection will first develop between 1-2 PM along the coast, aided by low level convergence produced by the seabreeze. Convection should then spread inland in a scattered fashion during the mid to late afternoon ahead of the upper disturbance. Plentiful instability with CAPE around 2000 J/kg but with weak 0-6 km bulk shear and 0-1 km helicity favors disorganized convection featuring heavy rainfall but with little potential for severe weather. Flash Flood Guidance values are less than 1.5 inches in three hours across many inland locations where heavy rain has occurred this month and particularly over the past couple of days. There are no plans for a Flash Flood Watch at this time, however we are in a marginal risk for excessive rainfall per the latest WPC outlooks. A surface cold front now entering the western Carolinas should move slowly east during the day, entering the Coastal Plain this evening. Although instability will be waning, scattered showers or storms may persist along the front as it pushes to the coast around midnight. High pressure moving east across the Great Lakes will push drier and slightly cooler air in from the north and northeast late tonight into Sunday as the front moves offshore. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... No changes to the thinking for this part of the forecast, which will be highlighted by below normal temperatures and dry weather as the meteorological summer begins. Surface high pressure initially over the Ohio River Valley to start the period will settle over the area through Monday night. Meanwhile, dry NW flow aloft will commence as a long wave trough shifts offshore. This will bring precipitable water values down to 50-75% of normal, helping bring abundant sunshine for Monday with highs in the upper 70s to near 80, roughly 5 to 8 degrees below normal. Guidance similar for temps on Sunday and Monday nights, but with high over area Monday night have used local radiational cooling tool to nudge typical cool spots down a bit. Will need to watch for light return flow developing late which could impact cooling though. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A gradual warming trend and mostly dry weather are anticipated Tuesday through Thursday, as high pressure moves offshore and mid level ridging builds over the SE U.S. Temps will be slightly below to near normal again for Tuesday but trend above normal for Wednesday and especially Thursday, when highs in the upper 80s to low 90s are expected to be common. Model time height RH plots suggest a modest increase in clouds Tuesday afternoon through Wednesday morning as weak mid level energy dives down from the NW, and inland surface troughing starts to develop. Not expecting any measurable precip from this at this time though. A bit better precip chances expected Thursday night into Friday, as a somewhat more robust short wave and associated cold front approach from the north. Shower chances may continue into Saturday as front slowly sags south through the area. However, confidence is low in how far south the front will make it at this time, and also the 30/00z ECMWF has trended a bit less bullish with this. Have handled with low end chance PoPs for now, but confidence low at this time in related specifics. Temps may trend down a bit late week but depends on southwards progression of front. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... Lingering convection across eastern South Carolina should largely dissipate or move offshore around 0800Z. Until then, convective showers in the Myrtle Beach (MYR and CRE) area could create short-lived ceiling or visibility concerns. Prevailing conditions should remain VFR here. Farther inland at the FLO and LBT airports, IFR ceilings should become more widespread by 0800Z and are expected to continue through daybreak. Cloud ceilings will gradually improve to VFR across the area between 13-16Z. Models indicate convection should develop along the coast around 18Z and may persist through sunset. Farther inland convection will be more widely scattered and may not pose as significant impact as was seen yesterday. Extended Outlook...Lingering low ceilings may linger into early Sunday near a cold front. VFR conditions are expected to develop Sunday through Wednesday. && .MARINE... A cold front moving into the western Carolinas this morning will slowly make its way down to the coast tonight, moving offshore around midnight. Scattered showers early this morning should clear offshore by daybreak, but should be joined by a new round of scattered showers and storms this afternoon. South to southwest winds 10-15 kt ahead of the front should veer northerly after the frontal passage tonight, then should turn northeast on Sunday. Models suggest there will be a roughly six hour period Sunday morning of 15-20 knot northeast winds which could create a very uncomfortable 3 or 4 second chop before winds die down some during the afternoon. Mostly moderate (11-16kt) NE winds and associated 3-5ft short period seas are expected Sunday night into Monday. Winds should briefly pulse up a bit Monday morning as a slight reinforcement in high pressure ridges in from the Ohio River Valley, but expected to be below 20kts. Later Monday into Tuesday look fairly benign as high pressure settles over the area, with winds/seas at or below 10kts/3ft from roughly 01/21z to 02/18z. SW/SSW return flow ramps up after that as the high slides offshore and inland troughing begins to set up. Not anticipating Small Craft criteria at this time but could get close at times as we move through the middle and second part of the week, with the strongest winds likely in the afternoon/evening nearshore with sea breeze enhancement. Expect the greatest surf/rip current risks to transition from east facing beaches Sunday/Monday to the more south facing beaches through middle of the week with this pattern. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MCW NEAR TERM...TRA SHORT TERM...MCW LONG TERM...MCW AVIATION...TRA MARINE...TRA/MCW
Hazardous weather outlook, May 30, 3:43 AM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 343 AM EDT Sat May 30 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 310745- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 343 AM EDT Sat May 30 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Thunderstorms this afternoon could produce heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-310745- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 343 AM EDT Sat May 30 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Thunderstorms this afternoon could produce heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-310745- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 343 AM EDT Sat May 30 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
In the hours before
Local storm report, May 29, 11:06 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1106 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM FLOOD 6 E SCRANTON 33.93N 79.65W
05/29/2020 FLORENCE SC LAW ENFORCEMENT
FLOODING AT BASS ROAD AND FRIENDFIELD ROAD
0739 PM FLOOD 9 W JOHNSONVILLE 33.81N 79.60W
05/29/2020 FLORENCE SC LAW ENFORCEMENT
FLOODING AT VOX HIGHWAY AND TRULUCK LANE
0821 PM FLOOD 5 WSW EFFINGHAM 34.05N 79.83W
05/29/2020 FLORENCE SC LAW ENFORCEMENT
FLOODING AT MEADOW PRONG ROAD AND TOBACCO ROAD
0914 PM FLOOD 5 WNW EFFINGHAM 34.11N 79.82W
05/29/2020 FLORENCE SC LAW ENFORCEMENT
FLOODING AT STAGECOACH ROAD AND JOHN PAUL JONES ROAD
1011 PM FLOOD 6 NE OLANTA 34.00N 79.87W
05/29/2020 FLORENCE SC LAW ENFORCEMENT
FLOODING AT DEER ROAD NEAR CUSAC CROSSROADS
&&
EVENT NUMBER ILM2000131
EVENT NUMBER ILM2000132
EVENT NUMBER ILM2000133
EVENT NUMBER ILM2000134
EVENT NUMBER ILM2000135
TRAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:59 PM EDT | Areal Flood Advisory | ILM | Florence, Williamsburg | 3 hr |
| May 30, 6:27 PM EDT | Areal Flood Advisory | ILM | Georgetown | 63 min |
| May 30, 12:25 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 65 min |
| May 30, 6:00 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 56 min |
Nearby
Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.